Poisoning involving household chemicals is one of the most preventable of emergencies. Poisons can enter the body through the mouth or skin, or they may be inhaled (see Chemicals Inhaled). They can do temporary or permanent damage, and may be fatal. Corrosive poisons cause burns; neurotoxins damage the nervous system; other poisons prevent blood carrying oxygen to the tissues; others damage the digestive system. Symptoms vary enormously, from nausea and vomiting to dizziness, paralysis, numbness convulsions, and collapse. If possible, take some evidence of the cause of poisoning - pill box, medicine bottle, fluid container, sample of vomit - to the hospital with the casualty. Poisons absorbed through the skin, for example pesticides and insecticides can cause convulsions (see Fits and Convulsions). Wash the chemical from the skin with large amounts of water, and make sure the contaminated water drains away safely. Do not contaminate yourself. Contact Emergency Medical Services.
Poisons taken by mouth include proprietary and prescription drugs and medicines, household and garden chemicals, food contaminated with dangerous bacteria, and poisonous plants, especially fungi and berries. Symptoms include convulsions, retching or vomiting, abdominal pain, and unconsciousness. In the case of household and garden chemicals, there may be burns around the mouth; with food poisoning, symptoms come on 24 hours after eating contaminated food, and usually include diarrhoea; with drug abuse, there may be injection marks and swollen veins on the inside of the forearm.
Try to find out what has caused the poisoning. If the casualty is unconscious, check breathing, give cardio-pulmonary resuscitation if necessary (see Breathing, Circulation), and then place in the recovery position (see Unconsciousness) and Contact Emergency Medical Services.
Do not try to induce vomiting or 'neutralise' the poison with anything by mouth, unless the lips and mouth are burned, in which case give sips of water or milk. Poisoning with Paracetamol (e.g. Calpol, Panadol) can cause liver damage. If in doubt, see your doctor within 2 hours.